Pennsylvania, 2023

Damaging Winds in Pennsylvania, September 8, 2023

September 8, 2023 · NWS BGM · 2 events in 1 county or zone

Instability and lift ahead of a quasi-stationary boundary provided the support for severe thunderstorms over the Poconos. There were isolated reports of trees and wires down in Pike County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Instability and lift ahead of a quasi-stationary boundary provided the support for severe thunderstorms over the Poconos. There were isolated reports of trees and wires down in Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 8, 3:59 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 8, 3:59 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
459 PM EDT Fri Sep 8 2023

.SYNOPSIS...
A slow moving front will continue to bring several rounds of
showers and thunderstorms to the region through the weekend. A
brief break is possible late Monday into Tuesday next week
before another cold front and additional chances for showers
and thunderstorms return.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
400 PM update...
Main concerns in the near term are focused on the scattered
thunderstorms this afternoon into the late evening...more patchy
fog again late tonight...and another late afternoon/evening
round of showers and storms Saturday.

The air mass has destabilized once again this afternoon and
convection has initiated both along a land/sea interface near
the I-95 corridor and along a surface trough/frontal boundary
farther inland. There is an axis of 1000-2000 J/kg of ML CAPE
that is nudging westward into portions of central NY and ne PA,
and the first storm developed and grew rapidly along this
instability gradient in Pike County PA and Sullivan County NY with
some wind damage and nickel sized hail.

A Severe Thunderstorms Watch has been issued for portions of ne
PA and Sullivan County NY until 11 PM. There could be a few
more strong to severe storms that develop this evening from the
Poconos into the far southern Catskills, but the majority of the
storms will be scattered across the region and not immersed in
the higher instability which will keep the storms from mostly
becoming severe. An embedded upper short wave currently over the
mid Atlantic will lift north within the moist flow and allow
for a final push of showers and weak storms late this evening
and tapering off into the early overnight hours.

After the last batch of showers/storms tonight, there will be
the threat of some low clouds and fog into Saturday morning.
Temperatures will continue to be fairly mild with continued
humidity. The moist southerly flow will continue through
Saturday as the upper trough over the Great Lakes remains nearly
stagnant. There will likely be morning stratus continuing into
the afternoon, with some breaks and eventual cumulus clouds
bubbling up slowly through the afternoon. With no real forcing
through most of the afternoon and the axis of instability
farther to the east, the threat of showers and storms should
hold off until after 4 PM. A couple weak embedded pulses will
ride north once again through the region and act to provide the
lift within the humid/unstable air mass and trigger more showers
and and storms. Some of the storms could produce gusty winds
and heavy downpours. The threat for severe should be shunted a
little more to the east on Saturday, but cannot be ruled out
completely.

Temperatures on Saturday will warm into the mid to upper 70s
with dew points in the 60s. After sunset Sat evening
temperatures will drop back into the 60s and the boundary layer
will stabilize enough to bring most of the convection to an
end...or at least weaken the storms substantially. Some rain
showers and weak storms may continue into the overnight hours
Sat night, but the threat for impacts will be degraded.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
430 pm update...

Conditions will remain unsettled with upper trough and a slow
moving surface front lingering into Monday. Shower and
thunderstorm activity will increase Sunday afternoon as a
surface low moves northeast along a southwest to northeast
running stationary boundary. Convection will continue into
Monday as the front and low slowly move east. Convection will
taper off late Monday from west to east. Deep moisture with not
much wind at low levels will increase the potential of heavy
rain and flash flooding Sunday PM.

Temperatures will vary little with highs in the 70s and lows in
the 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
430 pm update...

The broad trough will transition to a deeper sharper trough as
a closed low drops into the Great Lakes Tuesday and slowly moves
to upstate NY Thursday. The trough lifts northeast Friday and
Saturday. Monday night into Tuesday will be the longest dry
period in the coming week. Isolated diurnal showers and maybe a
thunderstorm form Tuesday afternoon, but coverage increases
greatly Wednesday with a slow moving occluded surface front.
Heavy rain is likely. Thursday into Friday the trough lifts out
and chances of convection decrease from west to east.

With the upper level trough temperatures will be on the cool
side. Highs fall to the mid and upper 60s and lower 70s
Wednesday to Friday. Lows in the 50s and 60s drop to the upper
40s to mid 50s Thursday night.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Another round of scattered showers and thunderstorms are
expected later this afternoon and into the evening...mostly
after 22Z through 06Z. The greatest potential extends from AVP
up to BGM. After the convection moves through later tonight,
there will likely be low clouds and fog that develop and persist
into Saturday morning...through roughly 14-16Z. IFR conditions
are possible during this time with conditions improving to MVFR
after 16Z. Winds will remain mostly light and variable...and
more northerly 5 kt or less Saturday morning.

Outlook...

Saturday afternoon through Sunday...Scattered showers and
thunderstorms are expected this weekend. Convection on Saturday
looks to be mainly during the evening. Storms on Sunday appear
to initiate a little earlier in the afternoon and persist into
the evening. Brief restrictions within storms are possible,
along with restrictions on low clouds and fog.

Sunday night through Tuesday...Morning restrictions possible
from low clouds and or fog. Also, scattered showers throughout
this period but with fewer and higher restrictions.

Wednesday...A better chance of showers and storms exists by the
middle of the week with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...BJT/MWG
Hazardous weather outlook, Sep 8, 3:09 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
409 PM EDT Fri Sep 8 2023

NYZ062-PAZ040-043-044-047-048-072-092015-
Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
409 PM EDT Fri Sep 8 2023

...SEVERE THUNDERSTORM WATCH 674 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms at times through the weekend will bring torrential
rainfall and a risk for localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-092015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
409 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms at times through the weekend will bring torrential
rainfall and a risk for localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 8, 2:49 PM EST, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
349 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Tstm Wnd Dmg     3 W Barryville          41.48N 74.98W
09/08/2023                   Sullivan           NY   911 Call Center

            Trees and powerlines down near Roeblings
            Bridge.

&&

MPH
Special weather statement, Sep 8, 2:52 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
352 PM EDT Fri Sep 8 2023

NYZ062-082015-
Sullivan NY-
352 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SULLIVAN COUNTY
THROUGH 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haven, or near Middletown, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bloomingburg, Highview, Haven, and Basha Kill.

This includes the following highway exits...
 Interstate 86/Route 17 between 113 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

&&

LAT...LON 4157 7442 4150 7449 4150 7466 4154 7464
      4158 7440
TIME...MOT...LOC 1951Z 248DEG 15KT 4152 7451

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Sep 8, 2:58 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
358 PM EDT Fri Sep 8 2023

NYZ057-082030-
Delaware NY-
358 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DELAWARE COUNTY
THROUGH 430 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bovina Center, or 9 miles east of Delhi, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roxbury, Stamford, Hobart, and Bovina Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4225 7451 4222 7479 4234 7482 4243 7462
      4242 7461 4237 7448 4230 7446
TIME...MOT...LOC 1958Z 248DEG 15KT 4228 7473

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Sep 8, 3:47 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
447 PM EDT Fri Sep 8 2023

NYZ062-PAZ048-082115-
Sullivan NY-Pike PA-
447 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SULLIVAN AND
CENTRAL PIKE COUNTIES THROUGH 515 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeley, or 14 miles west of Montague, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lackawaxen, Blooming Grove, Shohola, Eldred, Glen Spey, Greeley,
Pecks Pond, Highland Lake, Millrift, and Twin Lakes.

This includes the following highway exits...
 Interstate 84 between 30 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4150 7471 4149 7476 4147 7475 4146 7476
      4143 7476 4143 7473 4140 7474 4116 7515
      4125 7513 4125 7529 4161 7495 4158 7470
TIME...MOT...LOC 2047Z 229DEG 13KT 4138 7505

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Sep 8, 3:58 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
458 PM EDT Fri Sep 8 2023

NYZ024-025-055-082130-
Chemung NY-Tioga NY-Tompkins NY-
458 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEMUNG...WEST
CENTRAL TIOGA AND SOUTH CENTRAL TOMPKINS COUNTIES THROUGH 530 PM
EDT...

At 457 PM EDT, Doppler radar was tracking a strong thunderstorm over
Erin, or 9 miles northeast of Elmira, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Erin, Candor, Spencer, Van Etten, Lockwood, Willseyville, Breesport,
South Danby, North Spencer, and West Candor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4221 7677 4224 7669 4225 7662 4227 7662
      4236 7638 4213 7626 4207 7670
TIME...MOT...LOC 2057Z 251DEG 19KT 4215 7664

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MPH
Local storm report, Sep 8, 5:15 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
615 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Rain             2 SSW Shohola           41.44N 74.94W
09/08/2023  M4.12 inch       Pike               PA   Mesonet

            6 Hour Rainfall.

&&

The radar

The Binghamton radar (KBGM), 143 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
September 8, 5:22 PM EST
Where
Pike County, 0.4 mi E of Dingmans Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.221, -74.872

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Pike

When
September 8, 5:57 PM EST
Where
Pike County, 0.65 mi S of Shohola
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.461, -74.920

Strong thunderstorm winds knocked down trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126374, 1126375.